Alert archive / Texas / Heat Advisories in 2021

Heat Advisory 4, NWS Amarillo, TX

June 23, 20215 counties in Texas

NWS Amarillo, TX issued this heat advisory at Jun 23, 2021, 3:16 AM CDT for 5 counties in Texas. It took effect at Jun 23, 2021, 1:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 23, 2021, 3:16 AM CDT (08:16 UTC)
In effect from
Jun 23, 2021, 1:00 PM CDT
Expired
Jun 23, 2021, 8:00 PM CDT
In force
7 hr
Issued by
NWS Amarillo, TX

Counties Deaf Smith County, TX, Hutchinson County, TX, Oldham County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 34 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.3 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
868 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
2385 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

193 
WWUS74 KAMA 230816
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
316 AM CDT Wed Jun 23 2021

TXZ008-011-012-016-017-317-231645-
/O.NEW.KAMA.HT.Y.0004.210623T1800Z-210624T0100Z/
Hutchinson-Oldham-Potter-Deaf Smith-Randall-Palo Duro Canyon-
Including the cities of Bushland, Umbarger, Borger, Bootleg,
Canyon, Amarillo, Wildorado, Vega, Buffalo Lake, Boys Ranch, Palo
Duro Canyon State Park, Hereford, and Dawn
316 AM CDT Wed Jun 23 2021

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS 
EVENING...

* WHAT...Temperatures of 105 to 107 expected.

* WHERE...Potter, Randall, Oldham, Deaf Smith, and Hutchinson 
  Counties, including Palo Duro Canyon.

* WHEN...From 1 PM this afternoon to 8 PM CDT this evening.

* IMPACTS...Hot temperatures may cause heat illnesses. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

Take extra precautions when outside. Wear lightweight and loose 
fitting clothing. Try to limit strenuous activities to early morning 
or evening. Take action when you see symptoms of heat exhaustion and 
heat stroke.

&&

$$

LFM/Muscha
3 follow-up statements
821 
WWUS74 KAMA 231559
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
1059 AM CDT Wed Jun 23 2021

TXZ008-011-012-016-017-317-240000-
/O.CON.KAMA.HT.Y.0004.210623T1800Z-210624T0100Z/
Hutchinson-Oldham-Potter-Deaf Smith-Randall-Palo Duro Canyon-
Including the cities of Bushland, Umbarger, Borger, Bootleg,
Canyon, Amarillo, Wildorado, Vega, Buffalo Lake, Boys Ranch, Palo
Duro Canyon State Park, Hereford, and Dawn
1059 AM CDT Wed Jun 23 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Temperatures of 105 to 107 expected.

* WHERE...Deaf Smith, Hutchinson, Oldham, Palo Duro Canyon, Potter 
  and Randall Counties.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

Take extra precautions when outside. Wear lightweight and loose 
fitting clothing. Try to limit strenuous activities to early morning 
or evening. Take action when you see symptoms of heat exhaustion and 
heat stroke.

&&

$$

Guerrero
880 
WWUS74 KAMA 232332
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
632 PM CDT Wed Jun 23 2021

TXZ008-011-012-016-017-317-240100-
/O.CON.KAMA.HT.Y.0004.000000T0000Z-210624T0100Z/
Hutchinson-Oldham-Potter-Deaf Smith-Randall-Palo Duro Canyon-
Including the cities of Bushland, Umbarger, Borger, Bootleg,
Canyon, Amarillo, Wildorado, Vega, Buffalo Lake, Boys Ranch, Palo
Duro Canyon State Park, Hereford, and Dawn
632 PM CDT Wed Jun 23 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Temperatures 105 to 107

* WHERE...Deaf Smith, Hutchinson, Oldham, Palo Duro Canyon, Potter 
  and Randall Counties.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

Take extra precautions when outside. Wear lightweight and loose 
fitting clothing. Try to limit strenuous activities to early morning 
or evening. Take action when you see symptoms of heat exhaustion and 
heat stroke.

&&

$$

DGW
369 
WWUS74 KAMA 240046
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
746 PM CDT Wed Jun 23 2021

TXZ008-011-012-016-017-317-240200-
/O.EXP.KAMA.HT.Y.0004.000000T0000Z-210624T0100Z/
Hutchinson-Oldham-Potter-Deaf Smith-Randall-Palo Duro Canyon-
Including the cities of Bushland, Umbarger, Borger, Bootleg,
Canyon, Amarillo, Wildorado, Vega, Buffalo Lake, Boys Ranch, Palo
Duro Canyon State Park, Hereford, and Dawn
746 PM CDT Wed Jun 23 2021

...HEAT ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

Temperatures have decreased across the area, and will continue to do 
so through the evening.

$$

DGW

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this heat advisory went out at Jun 23, 12:44 AM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 23, 12:44 AM CDT, 2 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1244 AM CDT Wed Jun 23 2021

.AVIATION...06z TAF Cycle...
VFR conditions are expected at all TAF sites through the 06z TAF
cycle. Winds will generally out of the south at 10-20 knots
through the whole period. LLWS at 2,000 ft and out of the
southwest at 40 knots is in play for all TAF sites through 12-13z.
Skies will be mostly clear with some off and on scattered clouds
through the TAF period. After 22z, showers and thunderstorms are
possible near KAMA. The chance for showers and thunderstorms is
low, so have decided to keep them out of the TAF for this
issuance. LLWS may also return to the area towards the end of the
06z TAF cycle, but have decided to keep it out for now and will
continue to evaluate if it needs to be added at later issuances.

Muscha/Meccariello

&&

.PREV DISCUSSION... /Issued 637 PM CDT Tue Jun 22 2021/

AVIATION...00Z TAFS...
VFR conditions will prevail at all TAF sites over the next 24
hours with winds mainly out of the south 10-15kts. Right now KDHT
has a very low chance that a storm could impact the terminal,
mainly in the 1-3z time period, but it's not worth mentioning, as
the chances are very low. Otherwise, LLWS will be in play from
6-12z with a SSW 40kt jet aloft.

Weber

PREV DISCUSSION... /Issued 233 PM CDT Tue Jun 22 2021/

SHORT TERM...Tonight through Wednesday Night...

Upper high over northern Mexico and southern New Mexico
maintaining a northwesterly upper flow across the Panhandles
through tonight. The 12Z FV3, 12Z NAM 12 km and 12Z NAM 3 km are
all forecasting convection to develop over or move into the
western Oklahoma and northwestern Texas Panhandles between about
21Z today and 03Z Wednesday. Minor perturbations within the
northwesterly flow aloft over northern New Mexico and southern
Colorado tracking southeast will help in convective initiation
later today and this evening. Convection should dissipate after
loss of daytime heating, although low level southerly jet of 40 to
45 knots expected to develop later this evening and overnight
tonight which could help in sustaining the convection a while
longer.

592 to 595 dkm upper high expected to shift east Wednesday over
West Texas and the Panhandles and allow for record heat across the
forecast area. Max temps Wednesday across the forecast area are
forecast to be 103 at Amarillo, 107 at Borger and 104 at Dalhart.
Palo Duro Canyon is also forecast to reach around 107 on the
floor of the canyon. Record max temps across the Panhandles are as
follows:

Amarillo: 103 set in 1952, 1953, 1980 and 2011
Borger:   105 set in 2011
Dalhart:  105 set in 2011

Heat Advisories will likely be necessary across parts of the
Panhandles with max temps forecast to reach 105 or higher.

The 12Z FV3, the 12Z NAM 12 km and the 12Z NAM 3 km are also
forecasting convection to develop across much or most of the
southern and central Texas Panhandle between roughly 21Z Wednesday
and 00Z Thursday through about 12Z Thursday. Once again, minor
perturbations within the northwesterly or westerly flow aloft or
shortwave trough will help to trigger the possible convection
during the mid to late afternoon hours through Wednesday night.
Confidence is somewhat low at this time, however it certainly
cannot be ruled out as long as the cap breaks. Feel that the cap
should break given the strong diurnal heating which will allow the
forecast temps to exceed the convective temp and also upper
support from the perturbations/shortwave trough.

Schneider

LONG TERM...Thursday through Monday Night...

A shift to a wetter pattern may be in store for the long term
forecast periods.

Expect the heat to continue into Thursday, however, as a 500mb upper
ridge remains in place just to our south and, due to westerly flow
aloft on the north side of this feature, weak lee surface troughing
to our west helps drive southwesterly surface winds across much of
the forecast area, especially in the morning hours. With high
pressure in the lower levels over the SE CONUS, more of a southerly
component looks to take over in the lower levels by the afternoon.
This should help advect a weak plume of moisture northward to the
CWA. Additionally, a plume of 340K 700mb thetaE looks to be advected
northeastward to the Panhandles. Finally, an upper disturbance is
progged to pass overhead during the late afternoon and evening
hours. Have thus kept mentions of showers and thunderstorms in the
forecast. At this time, severe storms appear unlikely given weak
overall instability and shear.

Friday, 500mb ridge continues to weaken and focus to our southwest,
with quasi-zonal flow aloft taking over for the Panhandles. SE CONUS
high and the southwesterly flow at 700mb remain in place, so
moisture at least somewhat supportive of precipitation will continue
to be present. Additionally, cold front will arrive from the north
during the evening, helping to saturate the lower levels. As this
occurs, disturbance in the zonal flow aloft looks to translate
across, helping convection break out along and after the frontal
passage, although with enough destabilization, some convection could
develop in our southeast ahead of the front. While the bulk of the
convection does not look to be severe, if that potential ahead of
the front in the southeast is realized, a severe storm would be
possible given favorable deep layer shear and instability.

Saturday, a shift to cooler temperatures will occur in the post
frontal environment given progged saturation at 700/850mb portending
widespread post frontal cloudiness. With the front slowing its
advance to our southwest, expect this moisture to hang around
through the day, leading to another shot and showers and perhaps a
few thunderstorms as additional disturbances in the flow aloft pass
over the Panhandles.

Sunday and Monday, with a decent amount of moisture and mainly
northerly winds progged to linger following the frontal passage,
expect temperatures to remain below normal with a few more showers
possible as well.

Ferguson

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

5/29
Hazardous weather outlook, Jun 22, 2:31 PM CDT, 12 hours 45 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Amarillo TX
231 PM CDT Tue Jun 22 2021

OKZ001>003-TXZ001>020-317-230900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
231 PM CDT Tue Jun 22 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms are possible late this afternoon across the
western Oklahoma Panhandle and the northwestern Texas Panhandle.
If storms form, they will have the potential to become severe,
with damaging winds the primary hazard.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

High temperatures around 105 to 106 degrees are expected at the
Palo Duro Canyon State Park, Borger, and Boys Ranch on Wednesday.
Heat Advisories will likely become necessary in those areas
Wednesday.

Isolated thunderstorms will be possible in the south central and
central Texas Panhandle Wednesday afternoon and evening. If storms
develop, strong wind gusts may occur.

Thunderstorms will be possible across much of the Oklahoma and
Texas Panhandles Thursday night through Monday. The greatest
potential for strong to severe thunderstorms appears to be Friday,
with large hail and damaging winds the primary hazards in
addition to locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Nearby

Heat Advisories in Texas, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.